Alert archive / Massachusetts / Wind Chill Advisories in 2007

Wind Chill Advisory 2, NWS Boston/Norton, MA

February 4, 2007Cheshire County, Hillsborough County, New Hampshire; 5 counties in Massachusetts

NWS Boston/Norton, MA issued this wind chill advisory at Feb 4, 2007, 4:27 AM EST for Cheshire County, Hillsborough County, New Hampshire; 5 counties in Massachusetts. It took effect at Feb 5, 2007, 12:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2007, 4:27 AM EST (09:27 UTC)
In effect from
Feb 5, 2007, 12:00 AM EST
Expired
Feb 5, 2007, 10:00 AM EST
In force
10 hr
Issued by
NWS Boston/Norton, MA

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Worcester County, MA, Cheshire County, NH, Hillsborough County, NH

The radar

The Boston radar (KBOX), 106 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2007-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2007-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
112 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KBOX 040927
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
427 AM EST SUN FEB 4 2007

...BITTERLY COLD TONIGHT...

MAZ002>004-008>012-026-NHZ011-015-041730-
/O.NEW.KBOX.WC.Y.0002.070205T0500Z-070205T1500Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...AYER...
JAFFREY...KEENE...PETERBOROUGH...WEARE
427 AM EST SUN FEB 4 2007

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST MONDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
MONDAY. 

ARCTIC AIR WILL POUR INTO SOUTHERN NEW ENGLAND TODAY...AND REMAIN AT
FULL BLAST TONIGHT AND MONDAY. LOW TEMPERATURES ARE EXPECTED TO DROP
TO AROUND ZERO TONIGHT ACROSS CENTRAL AND WESTERN MASSACHUSETTS...AS
WELL AS SOUTHWESTERN NEW HAMPSHIRE. THIS COMBINED WITH A STIFF WIND
WILL MAKE IT FEEL MORE LIKE AROUND 20 DEGREES BELOW ZERO AFTER
MIDNIGHT TONIGHT INTO MONDAY MORNING.

A WIND CHILL ADVISORY IS ISSUED WHEN THE WIND CHILL INDEX IS
LIKELY TO REACH -15 TO -24 DEGREES FOR AT LEAST 3 HOURS. 
FROSTBITE CAN DEVELOP IN JUST 30 MINUTES WITH A WIND CHILL INDEX
OF -20. IF YOU ARE HEADING OUTDOORS...DRESS IN LAYERS AND WEAR A HAT
AND GLOVES. DO NOT LEAVE ANY SKIN EXPOSED.

$$
2 follow-up statements
000 
WWUS41 KBOX 041932
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
232 PM EST SUN FEB 4 2007

...BITTERLY COLD WIND CHILLS EXPECTED LATE TONIGHT AND MONDAY 
MORNING...

MAZ002>004-008>012-026-NHZ011-015-051000-
/O.CON.KBOX.WC.Y.0002.070205T0500Z-070205T1500Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...AYER...
JAFFREY...KEENE...PETERBOROUGH...WEARE
232 PM EST SUN FEB 4 2007

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM EST MONDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TO 10 AM EST
MONDAY FOR WESTERN AND CENTRAL MASSACHUSETTS AS WELL AS SOUTHWEST NEW
HAMPSHIRE.

ARCTIC AIR WILL POUR INTO SOUTHERN NEW ENGLAND TONIGHT. LOW
TEMPERATURES ARE EXPECTED TO DROP TO AROUND ZERO BY EARLY MONDAY
MORNING ACROSS CENTRAL AND WESTERN MASSACHUSETTS...AS WELL AS
SOUTHWEST NEW HAMPSHIRE. THESE TEMPERATURES COMBINED WITH THE WIND
WILL PRODUCE DANGEROUSLY COLD WIND CHILL VALUES OF 15 TO 20 BELOW
ZERO LATE TONIGHT AND MONDAY MORNING.

LOW TEMPERATURES EARLY TUESDAY MORNING ARE EXPECTED TO BE VERY
SIMILAR...IF NOT A DEGREE OR TWO COLDER THAN WHAT IS EXPECTED EARLY MONDAY
MORNING. THEREFORE...ANOTHER WIND CHILL ADVISORY MAY HAVE TO BE ISSUED
FOR AT LEAST A PORTION OF THE REGION MONDAY NIGHT AND TUESDAY MORNING.

A WIND CHILL ADVISORY IS ISSUED WHEN THE WIND CHILL INDEX IS LIKELY
TO REACH -15 TO -24 DEGREES FOR AT LEAST 3 HOURS. FROSTBITE CAN
DEVELOP IN JUST 30 MINUTES WITH A WIND CHILL INDEX OF -20. IF YOU ARE
HEADING OUTDOORS...DRESS IN LAYERS AND WEAR A HAT AND GLOVES. DO NOT
LEAVE ANY SKIN EXPOSED.

$$

FRANK
000 
WWUS41 KBOX 050858
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
358 AM EST MON FEB 5 2007

...BITTERLY COLD WIND CHILLS EXPECTED THIS MORNING...

MAZ002>004-008>012-026-NHZ011-015-051500-
/O.CON.KBOX.WC.Y.0002.000000T0000Z-070205T1500Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...AYER...
JAFFREY...KEENE...PETERBOROUGH...WEARE
358 AM EST MON FEB 5 2007

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING. 

ARCTIC AIR WILL CONTINUE TO POUR INTO SOUTHERN NEW ENGLAND TODAY.
TEMPERATURES THIS MORNING OF ZERO TO 10 ABOVE ZERO COMBINED WITH
WINDS OF 10 TO 20 MPH WILL ALLOW FOR WIND CHILL READINGS TO RANGE
FROM 10 TO 20 BELOW ZERO.

READINGS WILL RISE DURING THE DAY...BUT VERY GUSTY WINDS WILL
CONTINUE TO MAKE IT FEEL BITTERLY COLD ALL DAY LONG WITH WIND CHILLS
BELOW ZERO...EVEN THIS AFTERNOON. WIND CHILL READINGS WILL DROP ONCE
AGAIN LATE THIS AFTERNOON THROUGH TONIGHT.

A WIND CHILL ADVISORY IS ISSUED WHEN THE WIND CHILL INDEX IS
LIKELY TO REACH -15 TO -24 DEGREES FOR AT LEAST 3 HOURS.
FROSTBITE CAN DEVELOP IN JUST 30 MINUTES WITH A WIND CHILL INDEX
OF -20. IF YOU ARE HEADING OUTDOORS...DRESS IN LAYERS AND WEAR A
HAT AND GLOVES. DO NOT LEAVE ANY SKIN EXPOSED.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind chill advisory went out at Feb 4, 4:08 AM EST, 19 minutes earlier.

Area forecast discussion, Feb 4, 4:08 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
408 AM EST SUN FEB 4 2007

...COLD WEATHER TO PREVAIL BUT NO BIG STORMS ON THE HORIZON...

.SHORT TERM /TODAY THROUGH MONDAY/...

THE SHORT TERM PERIOD WILL BE DOMINATED BY COLD AND BLUSTERY
WEATHER. WHILE TEMPS WILL BE WELL BELOW AVERAGE THROUGH THE SHORT
TERM PERIOD...ITS QUITE NORMAL TO SEE SHOTS OF VERY COLD AIR THIS
TIME OF YEAR SINCE IT IS EARLY FEBRUARY.

FOLLOWED IN THE DAYSHIFTS FOOTSTEPS AND WENT BELOW MOS GUIDANCE FOR
SHORT TERM TEMPS WITH 850 TEMPS IN THE -20C TO -25C RANGE ADVECTING
INTO THE REGION. MAXES TODAY WILL BE IN THE MID TEENS NWRN ZONES TO
THE LOWER TO MID 20S LOWER ELEVATIONS IN THE SOUTH AND SOUTHEAST.

MINS TONIGHT WILL BE AROUND ZERO NORTHWEST ZONES WITH BELOW ZERO
READINGS AT HIGHER ELEVATIONS. LOWS WILL BE IN THE SINGLE NUMBERS
ELSEWHERE. SHOULD SEE THE WINDS REMAIN UP TONIGHT AS GRADIENT WILL
REMAIN TIGHT. THE COMBINATION OF WIND AND LOWS NEAR ZERO WILL ALLOW
WIND CHILL READINGS TO DROP TO -15F TO -20F ACROSS CENTRAL AND
WESTERN MASS OVERNIGHT AND TO AROUND -20F ACROSS SOUTHWEST NEW
HAMPSHIRE. HAVE THEREFORE HAVE GONE WITH A WIND CHILL ADVISORY FOR
THESE AREAS LATE TONIGHT AND MONDAY MORNING. ALL OTHER LOCATIONS
WILL SEE WIND CHILL VALUES BETWEEN -5F AND -12F OR SO.

VERY COLD DAY MONDAY. MOS IS LIKELY TOO HIGH ON MAXES. EXPECT HIGHS
IN THE TEENS. AT THIS TIME...CANNOT RULE OUT HIGHS IN THE SINGLE
NUMBERS FOR A GOOD PORTION OF THE AREA. MAY NEED A WIND CHILL
ADVISORY EXTENSION AND EXPANSION DURING THE DAY AS WESTERLY LOW
LEVEL JET REALLY PICKS UP...WITH GUSTS POSSIBLY APPROACHING 45 MPH.

NOT MUCH IN THE WAY OF PRECIP THROUGH THE SHORT TERM. PERHAPS A FEW
FLURRIES OR SNOW SHOWERS FOR THE EAST SLOPES OF THE BERKS AND SWRN
NH...AS WELL AS PORTIONS OF THE CAPE AND THE ISLANDS AS SOME OCEAN
EFFECT SNOW SHOWERS COULD MATERIALIZE. CHANCE OF FLURRIES ELSEWHERE
FROM TIME TO TIME AS LAPSE RATES WILL BE QUITE STEEP.

AS FOR WIND...HAVE CONTINUED THE WIND ADVISORY FOR THE CAPE AND
ISLANDS THROUGH THIS MORNING. FORECAST SOUNDINGS SHOW THE POTENTIAL
FOR SUSTAINED WINDS AROUND 25 KT WITH GUSTS UPWARD TOWARD 40 KT THIS
MORNING. THESE WINDS SHOULD ABATE BY LATE MORNING...BUT STILL REMAIN
QUITE BLUSTERY.

WIND ADVISORY CRITERIA WINDS HAVE THE POTENTIAL TO RETURN TO THE
CAPE AND ISLANDS...AS WELL AS A GOOD PORTION OF THE REST OF SOUTHERN
NEW ENGLAND MONDAY AFTERNOON AS WESTERLY WINDS ARE PROGGED TO
INCREASE TO AROUND 50 KT AT 5 KFT. WHAT A BITTERLY COLD DAY IT COULD
BE.
&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

COMING SOON.

&&

.AVIATION...

VFR CONDS EXPECTED TODAY AND TONIGHT WITH GUSTY WEST WINDS.
&&

.MARINE...

HAVE CONTINUED GALE WARNING FOR ALL WATERS TODAY INTO THIS EVENING.
AS GRADIENT REMAINS STRONG. GUSTS TO AROUND 40 KT ARE LIKELY TODAY.
STRONG WINDS ARE EXPECTED TO CONTINUE THROUGH MONDAY AS COLD SHOT
CONTINUES. GALES ARE ONCE AGAIN EXPECTED MONDAY...ESPECIALLY IN THE
AFTERNOON. SEAS ON THE OUTER WATERS SHOULD STAY IN THE 10 TO 15 FT
RANGE THROUGH MONDAY AND MONDAY NIGHT.

FREEZING SPRAY WILL BECOME INCREASINGLY PROBLEMATIC TONIGHT AND
MONDAY AS COLDER AIR ADVECTS OVER THE WATERS. HEAVY FREEZING SPRAY A
LIKELIHOOD TONIGHT THROUGH MONDAY NIGHT.

LONG TERM MARINE...COMING SOON.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM EST MONDAY
     FOR MAZ002>004-008>012-026.

     WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR MAZ022>024.

NH...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM EST MONDAY
     FOR NHZ011-015.

RI...WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR RIZ008.

MARINE...GALE WARNING UNTIL 9 PM EST THIS EVENING FOR ANZ231>235-237-
     250-254-255.

     SMALL CRAFT ADVISORY UNTIL 5 PM EST MONDAY FOR ANZ230-236.

&&

SHORT TERM...EKSTER
LONG TERM...EVT
AVIATION...EKSTER
MARINE...EVT/EKSTER
Hazardous weather outlook, Feb 3, 6:11 PM EST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
611 PM EST SAT FEB 3 2007

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-041200-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
611 PM EST SAT FEB 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND...
SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT
WIND ADVISORIES ARE POSTED LATE TONIGHT THROUGH MID MORNING ON
SUNDAY ACROSS CAPE COD...BLOCK ISLAND...MARTHAS VINEYARD AND
NANTUCKET. WEST TO SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO
BETWEEN 25 AND 35 MPH WITH GUSTS TO 45 MPH.

GALE WARNINGS ARE POSTED FOR ALL OPEN WATERS THROUGH SUNDAY
AFTERNOON...AS ARCTIC AIR MOVING OVER THE OPEN OCEAN WILL RESULT IN
WESTERLY GALE FORCE WIND GUSTS.

AN ARCTIC COLD FRONT MOVING THROUGH THE REGION LATE TONIGHT MAY
PRODUCE SOME ISOLATED TO SCATTERED SNOW SHOWERS...PARTICULARLY
ACROSS WESTERN MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE.  A COATING
OF SNOW ACCUMULATION MAY OCCUR IN SOME NEIGHBORHOODS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A BITTERLY COLD AIRMASS WILL INVADE THE REGION ON SUNDAY.  WIND
CHILL VALUES OF 10 TO 20 BELOW ZERO WILL BE POSSIBLE EARLY MONDAY
AND TUESDAY MORNING.  A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED
TO HIGHLIGHT THIS POTENTIAL.

WESTERLY GALE FORCE WIND GUSTS WILL CONTINUE INTO MUCH OF THE WEEK
OVER THE OPEN WATERS...AS ARCTIC AIR RESULTS IN EXCELLENT MIXING.
IN ADDITION...AREAS OF HEAVY FREEZING SPRAY ARE EXPECTED WHICH WILL
RESULT IN A POTENTIALLY DANGEROUS SITUATION FOR ANY MARINER
PLANNING TRAVEL THIS UPCOMING WEEK.  THERE MAY ALSO BE AREAS OF
ARCTIC SEA SMOKE.  A MARINE WEATHER STATEMENT HAS BEEN ISSUED TO
ADDRESS THIS CONCERN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.  HOWEVER...WE REQUEST
ANY MEASUREMENTS OF SUSTAINED WINDS OF 31 MPH OR GUSTS TO 45 MPH
ALONG WITH ANY DAMAGE. WE ALSO REQUEST ANY REPORTS LATE TONIGHT OF
LOCALLY HEAVY BRIEF SNOW SQUALLS THAT DROP A HALF INCH OF SNOW IN
LESS THAN A HALF HOUR.

FRANK

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 4:17 PM ESTMarine Weather StatementBOX50 hr

Nearby

Wind Chill Advisories in Massachusetts, 2007Wind Chill Advisories in New Hampshire, 2007Every wind chill advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.